What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 18, 3:37 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 18, 3:37 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
437 PM EDT Sun Aug 18 2019
.UPDATE...
The Synopsis, Near Term, and Short Term sections have been
updated below.
&&
.SYNOPSIS...
Issued at 437 PM EDT Sun Aug 18 2019
A remnant boundary may help to develop thunderstorms this
afternoon and evening, some of which could be strong to severe,
with damaging winds the primary threat. A largely diurnal threat
for storms can be expected the next couple of days, with a more
substantial storm threat Wednesday with the passage of a cold
front. A few storms on Tuesday however could be severe with
damaging winds. Conditions late in the period will be cooler with
high pressure in the area, along with a few slight chances for
storms along the periphery of the upper ridge to the southwest.
&&
.NEAR TERM /This Afternoon and Tonight/...
Issued at 437 PM EDT Sun Aug 18 2019
Thus far, convection across the area has struggled, as a weak cap
does remain in place. We've got a little while longer for things
to develop and move into the area before we start to lose heat,
and plenty of instability is in place along with marginal but
increasing deep layer shear as a remnant circulation moves toward
the area over the next couple of hours. As is typical for the time
of year, hail is somewhat of an afterthought, especially today
with midlevel lapse rates marginal and freezing levels high.
Marginal severe hail cannot be ruled out though, but damaging
winds amid a healthy DCAPE and low level lapse rate environment
will be the primary threat.
Expect convection to wane steadily after the watch expires and
should be dry late tonight.
Airmass changes only marginally tonight and thicknesses/dewpoints
suggest lows near those of last night...70 plus or minus a couple
degrees.
&&
.SHORT TERM /Monday through Wednesday/...
Issued at 437 PM EDT Sun Aug 18 2019
Storm threats will continue each day through the short term, but
will be largely diurnal, with the highest threats in the
afternoons and evenings, and lower threats late nights into the
mornings. There will be a bit higher threat for storms Wednesday
as the cold front passes.
On Tuesday, day 3 outlook slight risk nudges into the area, and
SPC suggests a climatologically typical high CAPE low-moderate
shear MCS with a damaging wind threat. This looks entirely
reasonable given our position on the periphery of the upper ridge
to our southwest, and this threat will bear monitoring.
Temperatures should remain warm, in the neighborhood of 90 during
the day and 70 overnight through the short term, cooling quite a
bit as the front passes at the end of the period.
&&
.LONG TERM /Wednesday night through Sun/...
Issued at 233 PM EDT Sun Aug 18 2019
Models in general agreement that a cold front will crop southeast
across central Indiana Wednesday and Wednesday night. The front will
interact with a warm, moist and unstable airmass and result in the
threat for thunderstorms Wednesday and Wednesday night.
Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF
in Thursday and Thursday night whereas the GFS does not. The EURO
seems to be keying in on upper waves around a Great Lakes through
and the western part of the cold front stalling and lifting
northeast as a warm front. The blend incorporates both with small
PoPs, mainly south through Thursday night. With confidence low, will
leave the blend PoPs.
Slightly below normal blend temperatures look reasonable.
The rest of the weekend looks mostly dry with below normal
temperatures as Canadian high pressure builds in. However, would not
completely rule out isolated convection in northwest flow aloft.
&&
.AVIATION /Discussion for the 18/18Z TAF Issuance/...
Issued at 1247 PM EDT Sun Aug 18 2019
An upper wave will move across central Indiana this afternoon and
early evening. This feature will interact with a very warm, moist
and unstable atmosphere and result in scattered to numerous
thunderstorms through 02z Monday. So, brought in 2 hour tempo MVFR
thunderstorm groups with VCTS and VFR after.
Should see mostly VFR conditions after 02z per the SREF. However,
would not be shocked to see MVFR for 09z-13z per the GFS LAMP.
Winds will be southwest to 15 knots away from storms through 00z and
then southwest less than 10 knots after.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, Aug 18, 3:24 AM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
424 AM EDT Sun Aug 18 2019
INZ021-028>031-035>049-051>057-060>065-067>072-190830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
424 AM EDT Sun Aug 18 2019
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Thunderstorms are possible this afternoon and tonight. An
isolated severe storm cannot be ruled out.
Timing: Mainly after 2 PM.
Hazards: Lightning, Heavy Rain, Gusty Winds.
Discussion: A lingering warm frontal boundary combined with upper
level support may allow additional showers and thunderstorms to
redevelop today and this evening across Central Indiana.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Outlook: There will be periodic chances for thunderstorms through the
middle of next week for parts of central Indiana. Hot and humid
weather will continue through Wednesday with heat indices peaking in
the mid and upper 90s in the afternoons.
Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
isolated showers and storms to much of central Indiana.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
PUMA
In the hours before
Special weather statement, Aug 18, 2:02 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
302 PM EDT Sun Aug 18 2019
INZ051-052-060-181945-
Clay IN-Vigo IN-Sullivan IN-
302 PM EDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...NORTHEASTERN
SULLIVAN AND SOUTHWESTERN CLAY COUNTIES UNTIL 345 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sullivan, or 16 miles southeast of Marshall, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shelburn, Farmersburg, Clay City, Fairbanks, Riley, Cory, Saline City
and Pimento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern and west central Indiana.
LAT...LON 3932 8748 3948 8720 3939 8712 3930 8705
3926 8706 3916 8747 3922 8757 3923 8757
TIME...MOT...LOC 1902Z 239DEG 19KT 3924 8746
AWNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837139, 837145, 837170, 837177, 837199, 837207, 837208, 837214, 837224, 837243, 837267, 837271, 837274, 837276, 837279, 837280.